Delaware, 2004

Dense Fog and Winter Weather in Delaware, December 19, 2004

December 19, 2004 · NWS PHI · 8 events in 4 counties and zones

The combination of a weak high pressure system over the region and low level moisture left in place by a departing low pressure system to the east caused dense fog to form across Delaware shortly after midnight EST on the 19th. Air temperatures were at or below freezing in the state and this permitted black ice to form on area roadways and walkways.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a weak high pressure system over the region and low level moisture left in place by a departing low pressure system to the east caused dense fog to form across Delaware shortly after midnight EST on the 19th. Air temperatures were at or below freezing in the state and this permitted black ice to form on area roadways and walkways. Untreated roadways were slippery. Air temperatures rose above freezing throughout most of the state by 9 a.m. EST and ended the black ice problems. The fog dissipated about an hour later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 18, 4:30 PM EST, 8 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 4:30 PM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST SAT DEC 18 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...
AT 430 PM THERE WAS SOME STRATOCUMULUS OVER OUR NORTHWESTERN
COUNTIES AND OVER SOUTHERN NEW JERSEY.  PATCHES OF CLOUDS SHOULD
PASS OVER OUR REGION TONIGHT, ESPECIALLY THE NORTH AND WEST, SO
WELL GO WITH A PARTLY CLOUDY FORECAST WITH LOWS IN THE 20S AND 30S.

SUNDAY SHOULD BE RATHER TRANQUIL AT THE START.  CLOUDS WILL SPREAD
OVER OUR REGION FROM THE WEST DURING THE MORNING.  THE ARCTIC FRONT
IS SLATED TO ARRIVE IN THE AFTERNOON.

THE ARCTIC FRONT IS NOT EXPECTED TO HAVE MUCH MOISTURE WITH IT.  AS
IS OFTEN THE CASE WITH SUCH FRONTS THE PRECIP AMOUNTS SHOULD BE
LIGHT.  WELL CONTINUE TO INCLUDE A CHANCE OF LIGHT SNOW ON SUNDAY
AFTERNOON FOR THE POCONOS AND SUSSEX COUNTY, NEW JERSEY.  IT SHOULD
BE WARM ENOUGH AT THE ONSET FOR THE PRECIP TO START AS A CHANCE OF
RAIN AND SNOW FOR THE LEHIGH VALLEY, AND A CHANCE OF RAIN FROM PHL
SOUTH AND EAST.

FOR SUNDAY EVENING WELL SIMPLY CALL IT A CHANCE OF LIGHT SNOW
EVERYWHERE.  SINCE WERE STILL CARRYING CHANCE POPS WE DIDNT
MENTION ACCUMULATIONS IN THE ZONE FORECASTS.  HOWEVER, WE DID
MENTION THE POTENTIAL FOR A DUSTING TO AN INCH IN OUR SPECIAL
WEATHER STATEMENT.

THE COASTAL LOW THAT IS FORECAST TO DEVELOP IN RESPONSE TO THE
ARCTIC AIR REACHING THE WARMER OCEAN WATER WILL DO SO AT OUR
LATITUDE.  AS A RESULT, BY THE TIME IT GETS GOING IT SHOULD BE TOO
LATE FOR IT TO PRODUCE ANY SIGNIFICANT SNOW FOR OUR FORECAST AREA.

WITH TEMPS RANGING FROM 5 TO 20 DEGREES DURING LATE SUNDAY NIGHT AND
EARLY MONDAY MORNING AND WIND SPEEDS FROM 15 TO 25 MPH OUR LOWEST
WIND CHILL VALUES SHOULD BE JUST ABOVE ADVISORY CRITERIA.  AS A
RESULT, WELL CONTINUE TO COVER THE ARCTIC OUTBREAK WITH A SPECIAL
WEATHER STATEMENT.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE ARCTIC AIR IS NOT EXPECTED TO LINGER.  WARM ADVECTION SHOULD
BECOME ESTABLISHED OVER OUR REGION ON MONDAY NIGHT AND IT MIGHT EVEN
BRING A SHOT OF LIGHT SNOW TO OUR NORTHERN AND WESTERN COUNTIES AT
THAT TIME.

WEVE ADJUSTED TEMPS UPWARD FOR THE MID WEEK PERIOD BASED ON THE
LATEST GUIDANCE.

WITH THE NEXT MID/UPPER LEVEL TROUGH EXPECTED TO DIG INTO THE CENTER
OF THE COUNTRY DURING THE MIDDLE OF THE WEEK WERE LOOKING AT AN
EXTENDED PERIOD OF UNSETTLED WEATHER FROM LATE WEDNESDAY INTO THE
COMING WEEKEND.  THE NEXT SHOT OF COLD AIR SHOULD TAKE ITS TIME IN
GETTING HERE.  AS A RESULT, WERE LIKELY GOING TO SEE SOME RAIN
THROUGH FRIDAY WITH AN CHANCE OF MIXED PRECIP AS WE GET INTO THE
WEEKEND.

&&

.AVIATION...
BIG DISCREPANCIES WITH THE 12Z MOS SETS IN TERMS OF CEILINGS FOR
TONIGHT.  THE ETA WANTS TO TAKE PORTIONS OF THE CWA DOWN TO LIFR DUE
TO CLOUDS, WHILE THE GFS REMAINS ABOVE 6K FT.  BOTH DO HINT AT
POSSIBLE MVFR VSBYS AS WINDS GO LIGHT.  WITHOUT A STRONG AND
PERSISTENT SOUTHERLY OR SOUTHEASTERLY FLOW, WE ARE NOT QUITE SURE
WHERE THE ABUNDANT MOISTURE THE ETA SUDDENLY PAINTS IN COMING FROM.
CANT RULE OUT A 5SM BR BY DAYBREAK, BUT CEILINGS ALMOST DOWN TO THE
GROUND LOOK UNREASONABLE.  WE HAVE FOLLOWED CLOSER TO THE GFS AND
KEPT CONDITIONS VFR.

&&

.MARINE...
LOW PRESSURE WILL MOVE NORTHEASTWARD ALONG THE COAST THIS EVENING
AND BE CENTERED OFF OF MAINE BY DAYBREAK ON SUNDAY.  A STRONG COLD
FRONT IS EXPECTED TO SWEEP ACROSS AREA WATERS LATE ON SUNDAY.  AS
THE FRONT SETTLES OFF THE COAST A SECOND AND STRONGER LOW WILL
DEVELOP ALONG IT OFF OF DELMARVA AND MOVE NORTHEASTWARD.  HIGHER
PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE REGION ON MONDAY AND
FURTHER BUILD INTO TUESDAY.

CONCERNING THE COLD FRONT AND STRONG COASTAL LOW, BUFKIT WINDS HAVE
SUBSIDED SOME(TO LEVELS BLO GALES).  EVEN THOUGH THIS IS THE CASE,
WE WILL PRETTY MUCH STAY THE COARSE AND CONTINUE WITH POSSIBLE GALES
AT LEAST FOR THE OCEAN WATERS AND LOWER BAY.  THE COLD AIR ADVECTION
IS QUITE STRONG AND WELL HAVE NO PROBLEM GOING ADIABATIC.  FREEZING
SPRAY IS STILL NOT OUT OF THE QUESTION FOR LATE SUNDAY NIGHT INTO
MON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Dec 18, 5:31 AM EST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
531 AM EST SAT DEC 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
531 AM EST SAT DEC 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN INTENSE LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE
WESTERN ATLANTIC OCEAN ON SUNDAY AND MOVE NORTHEAST ON MONDAY.
AT THE TIME IT APPEARS THAT ITS MAIN EFFECTS WILL OCCUR LATE SUNDAY
NIGHT INTO MONDAY. THOSE EFFECTS WILL BE VERY COLD TEMPERATURES, VERY
LOW WIND CHILLS AND WINDS THAT WILL RISE TO GALE FORCE ALONG THE
COAST AND OPEN WATERS AND THAT WILL PEAK AT 25 TO 35 MPH INLAND.
IT PRESENTLY APPEARS THAT PRECIPITATION FROM THIS SYSTEM WILL BE
LIGHT. ANY CHANGES TO THE FORECAST, WHICH ARE POSSIBLE, LIKELY WOULD
FIRST OCCUR LATE THIS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog, 4 winter weather. Local standard time, as filed.

Dense Fog, Delaware Beaches / X E Sussex

When
December 19, 1:00 AM EST to 3:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Inland Sussex

When
December 19, 1:00 AM EST to 3:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Kent

When
December 19, 1:00 AM EST to 3:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Dense Fog, New Castle

When
December 19, 1:00 AM EST to 3:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches / X E Sussex

When
December 19, 1:00 AM EST to 2:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
December 19, 1:00 AM EST to 2:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 19, 1:00 AM EST to 2:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
December 19, 1:00 AM EST to 2:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429844, 5429845, 5429846, 5429847, 5429848, 5429849, 5429850, 5429851.